Carisoprodol-induced myoclonic encephalopathy

Brett A. Roth, David R. Vinson, Susan Kim

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Case Report: A 39-year-old man ingested 35 g carisoprodol. He developed agitation, tachycardia, myoclonus, and coma. The blood carisoprodol was 71 μg/mL; the meprobamate was 26 μg/mL. Discussion: Carisoprodol overdose is thought to induce simple central nervous system depression. This case demonstrates a severe overdose with symptoms more consistent with myoclonic encephalopathy. A review of cases presenting to the San Francisco Division of the California Poison Control System during 1997 suggests that carisoprodol is more commonly associated with agitation and bizarre movement disorders than the current literature suggests. The pharmacology and potential mechanisms of toxicity are discussed. Conclusion: Agitation, hypertonia, and a myoclonic encephalopathy may be seen with significant carisoprodol intoxication.

Original languageEnglish (US)
Pages (from-to)609-612
Number of pages4
JournalJournal of Toxicology - Clinical Toxicology
Volume36
Issue number6
DOIs
StatePublished - Jan 1 1998

    Fingerprint

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this